Delayed Elevation of International Normalized Ratio with Concurrent Clarithromycin and Warfarin Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Clarithromycin is rarely reported to cause disturbances in anticoagulation. Theoretically, clarithromycin administered concurrently with warfarin could result in enhanced anticoagulation, since many properties of clarithromycin are similar to those of erythromycin, which interacts with warfarin. A search of the National Library of Medicine produced no published reports of an interaction between the drugs. Erythromycin competitively inhibits hepatic metabolism of warfarin, specifically the R-warfarin enantiomer, by the cytochrome P450 3A3 and 3A4 pathways, resulting in increased prothrombin time and international normalized ratio (INR). Two men, age 61 and 70 years, who received stable warfarin regimens, experienced supratherapeutic elevations in prothrombin time (98.4 and 26.8 sec) and INR (90.3 and 5.6), respectively. While taking warfarin, both patients experienced dramatically increased anticoagulation effects 5 days after starting clarithromycin for atypical pneumonia. They were similarly managed for overanticoagulation by discontinuing clarithromycin, holding warfarin, and receiving intravenous phytonadione. Neither man suffered from medical complications related to anticoagulation. Until clear documentation of the exact mechanism and temporal relationship of this interaction is known, patients receiving warfarin who require the concurrent clarithromycin should have prothrombin time and INR closely monitored.

Related Topics

    loading  Loading Related Articles